Annali di Matematica Pura ed Applicata

, Volume 135, Issue 1, pp 363–398 | Cite as

Asymptotic formulae for eigenvalues of limit circle problems on a half line

  • F. V. Atkinson
  • C. T. Fulton


For the classical limit-circle eigenvalue problem for −y″+qy=λy on [α, ∞) asymptotic formulae for the eigenvalues are obtained. For the positive spectrum a Prüfer transformation and an iterative procedure of Atkinson are employed to obtain higher order terms in the asymptotic expansions of λn. For the negative spectrum a piecewise turningpoint analysis making use of a linear approximation to q in the neighborhood of the turning point and a WKB approximation away from the turning point is employed to obtain first approximations to both the eigenvalues and eigenfunctions. In both cases assumptions are placed on q, and the turning-point analysis gives rise to slightly stronger assumptions in the case of the negative spectrum. An example of Titchmarsh, q=−exp (2x (for which solutions are available for all values of the eigenvalue parameter in terms of Bessel functions), together with the limit-circle theory of Fulton, provides an independent verification of the general results for a specific case; in particular, Olver's uniform asymptotic expansion for Jv(vz) as v→∞ is used to double-check the asymptotic formula for the eigenfunctions in the case of the negative spectrum.


Asymptotic Expansion Eigenvalue Problem Bessel Function Linear Approximation Iterative Procedure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M.Abramowitz- I. A.Stegun,Handbook of mathematical functions, NBS Applied Math. Series 55, U. S. Department of Commerce, 1964.Google Scholar
  2. [2]
    A. G. Alenitsyn,Asymptotic properties of the spectrum of a Sturm-Liouville operator in the case of a limit circle, Differential Equations,12, no. 2 (1977), pp. 298–305. (Differentsial'nye Uravneniya,12, no. 3 (1976), pp. 428–437).Google Scholar
  3. [3]
    F. V. Atkinson,On second-order linear oscillators, Revista Tucuman,8 (1951), pp. 71–87.Google Scholar
  4. [4]
    F. V. Atkinson,Asymptotic formulae for linear oscillations, Proc. Glasgow Math. Association,3 (1957), pp. 105–111.Google Scholar
  5. [5]
    V. P. Belogrud -A. G. Kostyuchenko, Usp. Mat. Nauk.,28, no. 2 (170) (1973), pp. 227–228.Google Scholar
  6. [6]
    W. A. Coppel,Stability and asymptotic behaviour of differential equations, Heath and Co., Boston, 1965.Google Scholar
  7. [7]
    N. Dunford -J. T. Schwartz,Linear Operators, part II, Interscience, New York, 1963.Google Scholar
  8. [8]
    M. A. Evgrafov,Asymptotic estimates and entire functions, Gordon and Breach, New York, 1961.Google Scholar
  9. [9]
    G. Fix,Asymptotic eigenvalues of Sturm-Liouville systems, J. Math. Anal. and Appls.,19 (1967), pp. 519–525.Google Scholar
  10. [10]
    C. Fulton,Parametrizations of Titchmarsh's m(λ)-functions in the limit circle case, Trans. A.M.S.,229 (1977), pp. 51–63.Google Scholar
  11. [11]
    M. Giertz,On the solutions in L 2(−∞, ∞)of y″ + (λ−q(x)y=0,when q is rapidly increasing, Proc. London Math. Soc., (3)14 (1964), pp. 53–73.Google Scholar
  12. [12]
    P. Hartman,Ordinary Differential Equations, Wiley, Baltimore, 1973. (Corrected Reprint of original 1964 Edition).Google Scholar
  13. [13]
    P. Heywood,On the asymptotic distribution of eigenvalues, Proc. London Math. Soc., (3)4 (1954), pp. 456–470.Google Scholar
  14. [14]
    H. Hochstadt,Asymptotic estimates for the Sturm-Liouville spectrum, Comm. Pure and Appl. Math.,14 (1961), pp. 749–764.Google Scholar
  15. [15]
    J. Horn,über lineare Differentialgleichungen mit einem verÄnderlichen Parameter, Math. Ann.,52 (1899), pp. 340–362.Google Scholar
  16. [16]
    W. Magnus -F. Oberhettinger -R. P. Soni,Formulas and theorems for the special functions of mathematical physics, Third Edition, Springer-Verlag, New York, 1966.Google Scholar
  17. [17]
    F. W. J. Olver,Error bounds for first approximations in turning point problems, SIAM J. Appl. Math.,11 (1963), pp. 748–772.Google Scholar
  18. [18]
    F. W. J. Olver,Error bounds for asymptotic expansions in turning point problems, SIAM J. Appl. Math.,12 (1964), pp. 200–214.Google Scholar
  19. [19]
    F. W. J. Olver,The asymptotic expansion of Bessel functions of large order, Phil. Trans., A247 (1954), pp. 328–368.Google Scholar
  20. [20]
    F. W. J. Olver,Asymptotics and Special Functions, Academic Press, New York, 1974.Google Scholar
  21. [21]
    E. C. Titchmarsh,Eigenfunction expansions associated with second-order differential equations, part I, Second Edition, Clarendon Press, Oxford, 1962.Google Scholar
  22. [22]
    G. N. Watson,Theory of Bessel Functions, Second Edition, Cambridge University Press, London, 1944.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1983

Authors and Affiliations

  • F. V. Atkinson
    • 1
  • C. T. Fulton
    • 2
  1. 1.TorontoCanada
  2. 2.MelbourneUSA

Personalised recommendations